Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 98, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 18, 2020, 1:34 AM CDT for Cass County, Steele County, Traill County, North Dakota. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2020, 1:34 AM CDT (06:34 UTC)
- Expired
- Jun 18, 2020, 2:00 AM CDT
- In force
- 26 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Cass County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 27 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 1:35 AM CDT | TSTM WND DMG | 1 Nw Galesburg, ND | OF SEVERAL STORMS THAT CAME THROUGH DURING THE LATE EVENING THIS STORM PRODUCED THE MOST EXTENSIVE BRANCH DAMAGE. SOME BROKEN BRANCHES WERE UP TO 12 INCHES IN DIAMETER. |
| Jun 18, 1:35 AM CDT | TSTM WND DMG | Galesburg, ND | SEVERAL ROUNDS OF STORMS THROUGH THE EVENING INTO THE OVERNIGHT. THE LAST ROUND BETWEEN 1:30AM AND 2:00AM DOWNED THE MAJORITY OF TREE BRANCHES, SOME 12 INCHES IN DIAMETER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.6 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 271 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1609 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
The text
As transmitted.
103
WUUS53 KFGF 180634
SVRFGF
NDC017-091-097-180700-
/O.NEW.KFGF.SV.W.0098.200618T0634Z-200618T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
134 AM CDT Thu Jun 18 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
North central Cass County in southeastern North Dakota...
Southern Traill County in southeastern North Dakota...
Southeastern Steele County in southeastern North Dakota...
* Until 200 AM CDT.
* At 134 AM CDT, a severe thunderstorm was located over Galesburg, or
36 miles northeast of Valley City, moving north at 30 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Mayville, Hillsboro, Portland, Galesburg, Blanchard, Clifford and
Roseville.
This includes Interstate 29 between mile markers 102 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4712 9737 4718 9758 4756 9752 4744 9696
TIME...MOT...LOC 0634Z 199DEG 26KT 4726 9741
HAIL...0.75IN
WIND...70MPH
$$
Lynch1 follow-up statement
837
WWUS53 KFGF 180656
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
156 AM CDT Thu Jun 18 2020
NDC017-091-097-180706-
/O.EXP.KFGF.SV.W.0098.000000T0000Z-200618T0700Z/
Cass ND-Traill ND-Steele ND-
156 AM CDT Thu Jun 18 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CASS...SOUTHERN
TRAILL AND SOUTHEASTERN STEELE COUNTIES WILL EXPIRE AT 200 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds to 55 mph are still possible with this thunderstorm.
LAT...LON 4712 9737 4718 9758 4756 9752 4744 9696
TIME...MOT...LOC 0656Z 199DEG 26KT 4740 9734
$$
LynchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 12:05 AM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 18, 12:05 AM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1205 AM CDT Thu Jun 18 2020 .UPDATE... Issued at 1139 PM CDT Wed Jun 17 2020 Showers and thunderstorms continue to develop across the northeast to southwest boundary along the valley. CAMs continue to develop activity into west central MN into the overnight hours. The severe threat will continue to decrease as instability decreases with the loss of solar with the watch expiring at the top of the hour. Storms that develop to the east will be less organized as shear remains less across the eastern portions of the area. UPDATE Issued at 938 PM CDT Wed Jun 17 2020 Scattered severe storms with primarily wind damage continue across portions of the area this evening. Activity is expected to continue into the overnight as 45kt llj continues to fuel storms. Overall severe threat should slowly decrease into the overnight with activity spreading into the southern valley and west central MN. UPDATE Issued at 638 PM CDT Wed Jun 17 2020 Convection has developed across eastern ND and the northern valley over the passed 60 to 90min. Severe thunderstorm watch exists through midnight for much of the area. From a mesoanalysis stand point the strongest storms due to stronger shear and better mid level lapse rates should be across the NE ND in the near term. Supercell currently exists in Walsh County with more multicellular activity to the south. This activity will lift to the north northeast with the area of activity gradually shifting to the east this evening. Additional development is expected in the southern valley and eventually in MN later this evening into the overnight. && .SHORT TERM...(This evening through Thursday night) Issued at 308 PM CDT Wed Jun 17 2020 Convective trends and strength will continue to be the main headache for the period. Festering elevated convection continues to linger over northeastern ND along an axis of warm air advection. The big question is if we will get some surface based development later on this afternoon or evening along the stalled front extending from our northwestern edge of the CWA into south central ND. Heating has been a bit better than expected, with areas that saw rain from the elevated activity quickly recovering into the 90s. Capping therefore is not as strong as expected, but there continues to not be that great of upper forcing with the shortwave still to the southwest. There is some question on if we will get some surface based convection going in the next hour or so, or if initiation will hold off until closer to 00Z with the upper support. CAMs would support the second scenario but have been doing poorly with our elevated convection so will be taking them with a grain of salt. Starting to see some better glaciation of the clouds extending into south central ND, so think there may be some development in the next few hours in that area. Have some pretty high POPs and will continue to keep a severe mention, probably more for one and a half inch hail and 60-70 mph winds as the supercell chances diminish as storms head into our area. The severe threat will continue into portions of the overnight as another weak shortwave lifts northeastward from SD along the boundary that is slowly moving eastward. The pretty active pattern will continue into tomorrow with the overnight shortwave lifting into MN and Ontario, and the surface trough axis and cold front pushing slowly east. With showers and thunderstorms ongoing in the morning, do not think we will destabilize as much as today, but can't completely rule out something pulsing up in west central MN on Thursday. Decent cold air advection behind the surface trough should knock temps down into the 70s, and even some 40s and 50s will be possible Thursday night as we get some decreasing clouds and cold air advection. .LONG TERM...(Friday through Wednesday) Issued at 308 PM CDT Wed Jun 17 2020 Main chance for impactful weather will come over the weekend, with good chances for at least some strong, if not severe, tstms. Fri looks to be drier and seasonally mild, as a Canadian airmass descends upon the Northern Plains behind the departing cold front. Afternoon highs look to be in the seasonal 70s with cooler overnight lows from the upper 40s into the 50s. The weekend for our region still looks to feature an upper low north of the border likely to spin a couple of spokes/lobes through the forecast area. Sfc based CAPE and bulk shear during the aftn/early eve each day look to be sufficient for at least strong tstms, especially if short waves are coincident with time of peak heating. Another boundary passage slated for later Sun will be succeeded by a dry and seasonal beginning to the new week. The next convective chance should present on Tue, with increasing CAPE/shear values in advance of a sfc boundary/shortwave. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1139 PM CDT Wed Jun 17 2020 Thunderstorms will continue for the overnight hours impacting FAR, TVF and possible BJI ending around 10 to 12Z. Winds become westerly into the daytime tomorrow with a cold front that could bring BJI some afternoon storms. Wind shear will exist overnight at BJI until storms approach. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JK SHORT TERM...JR LONG TERM...WJB AVIATION...JK
Hazardous weather outlook, Jun 17, 5:14 AM CDT, 20 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 514 AM CDT Wed Jun 17 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181015- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 514 AM CDT Wed Jun 17 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Near critical fire weather conditions are expected this afternoon into the early evening. Fires that develop may be hard to control. Thunderstorm chances increase by this evening, and periods of showers and thunderstorms will continue through tonight across the region. Severe thunderstorms will be possible late this afternoon through this evening, with hail up to 2 inches, damaging winds to 75 mph, and tornadoes will be possible. Locally heavy rainfall and slow moving thunderstorms may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms will continue Thursday morning, ending in ND first but lingering in Minnesota into the afternoon. A few severe thunderstorms will be possible through the afternoon along and east of a line from Lake of the Woods to Otter Tail County. Hail to 1 inch and 60 mph winds would be the main threats. Locally heavy rainfall will also remain possible in Minnesota. Periodic thunderstorm chances will continue through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 17, 11:41 PM CDT, 1 hour 53 minutes before
Special Weather Statement National Weather Service Grand Forks ND 1141 PM CDT Wed Jun 17 2020 MNZ004-005-007-008-180530- East Marshall MN-Kittson MN-Roseau MN-West Marshall MN- 1141 PM CDT Wed Jun 17 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL...SOUTHEASTERN KITTSON AND WESTERN ROSEAU COUNTIES UNTIL 1230 AM CDT... At 1141 PM CDT, Doppler radar was tracking a strong thunderstorm near Newfolden, or 22 miles northwest of Thief River Falls, moving northeast at 45 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Strandquist around 1150 PM CDT. Strathcona around 1200 AM CDT. Greenbush around 1210 AM CDT. Leo around 1215 AM CDT. Haug and Badger around 1220 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Severe Thunderstorm Watch remains in effect until midnight CDT for northwestern Minnesota. LAT...LON 4824 9632 4835 9661 4900 9627 4900 9551 TIME...MOT...LOC 0441Z 203DEG 41KT 4839 9644 TG
Special weather statement, Jun 17, 11:46 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1146 PM CDT Wed Jun 17 2020
NDZ049-052-180530-
Sargent ND-Ransom ND-
1146 PM CDT Wed Jun 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RANSOM AND NORTHWESTERN
SARGENT COUNTIES UNTIL 1230 AM CDT...
At 1146 PM CDT, Doppler radar was tracking a strong thunderstorm over
Crete, or 49 miles south of Valley City, moving northeast at 25 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This strong thunderstorm will be near...
Stirum around 1155 PM CDT.
Englevale around 1215 AM CDT.
Elliott around 1225 AM CDT.
Lisbon around 1230 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.
LAT...LON 4609 9801 4628 9801 4628 9803 4636 9804
4661 9790 4629 9748 4608 9800
TIME...MOT...LOC 0446Z 210DEG 21KT 4621 9796
TGSpecial weather statement, Jun 17, 11:54 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1154 PM CDT Wed Jun 17 2020
NDZ030-180530-
Traill ND-
1154 PM CDT Wed Jun 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TRAILL COUNTY UNTIL 1230
AM CDT...
At 1153 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cummings to near Mayville to near
Clifford. Movement was north at 30 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Strong thunderstorms will be near...
Buxton around 1210 AM CDT.
Portland, Mayville and Reynolds around 1215 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.
LAT...LON 4767 9704 4767 9728 4756 9746 4730 9727
4748 9715
TIME...MOT...LOC 0453Z 175DEG 28KT 4750 9701 4750 9725 4733 9735
TGSpecial weather statement, Jun 18, 12:15 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1215 AM CDT Thu Jun 18 2020
MNZ001-002-NDZ030-039-180615-
West Polk MN-Norman MN-Traill ND-Cass ND-
1215 AM CDT Thu Jun 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORMAN...
SOUTHWESTERN POLK...NORTH CENTRAL CASS AND TRAILL COUNTIES UNTIL 115
AM CDT...
At 1215 AM CDT, Doppler radar was tracking a strong thunderstorm over
Arthur, or 26 miles northwest of Fargo, moving northeast at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Mayville, Hillsboro, Hatton, Portland, Halstad, Arthur and Buxton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4710 9747 4724 9747 4724 9745 4732 9745
4733 9747 4767 9747 4767 9655 4698 9708
TIME...MOT...LOC 0515Z 208DEG 37KT 4712 9723
LynchSpecial weather statement, Jun 18, 12:32 AM CDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Grand Forks ND 1232 AM CDT Thu Jun 18 2020 MNZ001-008-013>015-180630- East Marshall MN-Red Lake MN-Pennington MN-West Polk MN-East Polk MN- 1232 AM CDT Thu Jun 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR RED LAKE...NORTH CENTRAL POLK AND PENNINGTON COUNTIES UNTIL 130 AM CDT... At 1232 AM CDT, Doppler radar was tracking a strong thunderstorm over Marcoux, or 25 miles south of Thief River Falls, moving northeast at 45 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Thief River Falls, Red Lake Falls, Plummer, St. Hilaire, Mentor, Brooks and Goodridge. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4767 9603 4767 9652 4817 9650 4818 9560 TIME...MOT...LOC 0532Z 208DEG 37KT 4775 9629 Lynch
Special weather statement, Jun 18, 1:24 AM CDT, 10 minutes before
Special Weather Statement National Weather Service Grand Forks ND 124 AM CDT Thu Jun 18 2020 MNZ002-NDZ029-030-039-180715- Norman MN-Steele ND-Traill ND-Cass ND- 124 AM CDT Thu Jun 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NORMAN... NORTHWESTERN CASS...TRAILL AND SOUTHEASTERN STEELE COUNTIES UNTIL 215 AM CDT... At 124 AM CDT, Doppler radar was tracking a strong thunderstorm near Galesburg, or 34 miles northeast of Valley City, moving northeast at 35 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mayville, Hillsboro, Portland, Halstad, Hunter, Page and Galesburg. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4704 9749 4722 9770 4765 9724 4738 9674 TIME...MOT...LOC 0624Z 214DEG 29KT 4721 9740 Lynch
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:03 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill | 42 min |
| Jun 17, 7:06 PM CDT | Special Weather Statement | FGF | Barnes, Ransom | 54 min |
| Jun 17, 7:17 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Steele, Traill | 58 min |
| Jun 17, 7:24 PM CDT | Special Weather Statement | FGF | Walsh | 51 min |
| Jun 17, 7:39 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill, Walsh | 51 min |
| Jun 17, 7:43 PM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 47 min |
| Jun 17, 8:01 PM CDT | Special Weather Statement | FGF | Barnes, Cass, Ransom | 59 min |
| Jun 17, 8:10 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Steele, Traill | 65 min |
| Jun 17, 8:33 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Steele, Traill | 42 min |
| Jun 17, 8:39 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Traill | 66 min |
| Jun 17, 8:51 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill | 39 min |
| Jun 17, 8:58 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 47 min |
| Jun 17, 9:13 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Steele, Traill | 62 min |
| Jun 17, 9:19 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 56 min |
| Jun 17, 10:12 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Steele, Traill | 63 min |
| Jun 17, 11:01 PM CDT | Special Weather Statement | FGF | Sargent | 44 min |
| Jun 17, 11:08 PM CDT | Special Weather Statement | FGF | Cass | 52 min |
| Jun 17, 11:36 PM CDT | Special Weather Statement | FGF | Traill | 39 min |
| Jun 17, 11:46 PM CDT | Special Weather Statement | FGF | Ransom | 44 min |
| Jun 17, 11:54 PM CDT | Special Weather Statement | FGF | Traill | 36 min |
| Jun 18, 12:15 AM CDT | Special Weather Statement | FGF | Traill | 60 min |
| Jun 18, 1:24 AM CDT | Special Weather Statement | FGF | Traill | 51 min |
| Jun 18, 1:49 AM CDT | Areal Flood Advisory | FGF | Cass, Traill | 8 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.